Pharmacology Safety & Considerations #5

Question

The healthcare provider (HCP) prescribes a stat pain medication, morphine, for a client with a history of an anaphylactic reaction to penicillin, an antibiotic. What should the nurse do?

Answers

  1. Give the morphine medication as prescribed
    • Rationale:

      This answer is correct because there is no cross sensitivity to morphine for a client with a penicillin allergy. Many penicillin medications have the suffix, “-cillin” in the generic name. Also, an important cross sensitivity is another antibiotic, cephalosporin. This medication should be avoided if a client has a known penicillin allergy.

  2. Hold the medication until the HCP makes rounds
    • Rationale:

      This answer is not correct because there is no cross sensitivity between penicillin and morphine so the medication should not be held. If the nurse is unsure, a drug manual should be and/or the pharmacist. Regardless, the nurse should not wait until the provider makes rounds. If clarification of the order is needed, especially on a stat order, the provider should be called immediately for clarification.

  3. Do not give the medication due to cross sensitivity
    • Rationale:

      This answer is not correct because there is no cross sensitivity between penicillin and morphine so the medication should be given. If the nurse has researched and has cross sensitivity concerns about a medication, the provider should be contacted.

  4. Check penicillin antibody levels on the client
    • Rationale:

      This answer is not correct because since the client has a history of anaphylactic reaction to penicillin, there is no need to perform an antibody test. Furthermore, the nurse would need to get a prescription for that test, if it was needed.

Overview

Medication allergies are important to identify and note in the client’s chart and with reminder alerts. Unless there are cross sensitivities noted across classes of drugs, prescribed treatment should not be delayed.

Explanation

Learning Outcomes

Medication allergies can cause uncomfortable and life threatening reactions. These reactions can range from a rash to anaphylactic reaction. The nurse should understand the various classes of medications, including cross sensitivities among classes to provide safe care. Nevertheless, if there are no cross sensitivities among drugs, treatment does not need to be delayed.

Test Taking Tip

Penicillin allergy is very common in clients and often has dangerous, life threatening reactions associated with it. Knowing medications in that drug class and cross sensitive medications is crucial.

Video Rationale